Alert archive / North Carolina / Wind Advisories in 2013

Wind Advisory 1, NWS Raleigh, NC

January 29, 201331 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Jan 29, 2013, 9:55 PM EST for 31 counties in North Carolina. It took effect at Jan 30, 2013, 12:00 PM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2013, 9:55 PM EST (02:55 UTC)
In effect from
Jan 30, 2013, 12:00 PM EST
Expired
Jan 31, 2013, 4:00 AM EST
In force
16 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WWUS72 KRAH 300255
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
955 PM EST TUE JAN 29 2013

...STRONG AND POTENTIALLY DAMAGING WIND GUSTS WEDNESDAY AND
WEDNESDAY NIGHT...

.A LOW PRESSURE SYSTEM OVER THE MIDDLE MISSISSIPPI VALLEY WILL
LIFT NORTHEAST INTO THE GREAT LAKES REGION OVERNIGHT AND THEN INTO
SOUTHEAST CANADA ON WEDNESDAY. THE TRAILING SURFACE COLD FRONT
WILL CROSS THE APPALACHIANS WEDNESDAY AFTERNOON AND WILL ADVANCE
EASTWARD ACROSS THE STATE WEDNESDAY EVENING. STRONG SOUTHERLY WIND
GUSTS ARE EXPECTED WELL IN ADVANCE OF THE FRONT. THEN A LINE OF
STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL ACCOMPANY THE FRONT
AS IT PUSHES EAST THROUGH CENTRAL NC WEDNESDAY EVENING...WITH
LOCALLY DAMAGING WINDS POSSIBLE WITH THE STRONGER STORMS. THE
SOUTHERLY WINDS WILL TURN SHARPLY WESTERLY BEHIND THE FRONT
WEDNESDAY EVENING...WITH WINDY CONDITIONS PERSISTING INTO THE
EARLY MORNING HOURS.


NCZ007>011-021>028-038>043-073>078-083>086-088-089-301000-
/O.NEW.KRAH.WI.Y.0001.130130T1700Z-130201T0900Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
955 PM EST TUE JAN 29 2013

...WIND ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 4 AM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO 4 AM EST
FRIDAY. 

* LOCATION...ALL OF CENTRAL NORTH CAROLINA

* WINDS...SOUTHERLY WINDS 20 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...WINDS WILL INCREASE RAPIDLY MIDDAY WEDNESDAY AND WILL
  REMAIN STRONG THROUGHOUT THE EVENING...DIMINISHING WEDNESDAY
  NIGHT. 

* IMPACTS...THE STRONG WINDS MAY BLOW DOWN TREES AND POWER LINES.
  LOOSE AND UNSECURED OUTDOOR OBJECTS WILL BE TOSSED AROUND BY
  WINDS OF THESE MAGNITUDES. STRONG WINDS WILL MAKE HANDLING OF
  VEHICLES...ESPECIALLY HIGH PROFILE VEHICLES DIFFICULT.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
264 
WWUS72 KRAH 300306
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1006 PM EST TUE JAN 29 2013

...STRONG AND POTENTIALLY DAMAGING WIND GUSTS WEDNESDAY AND
WEDNESDAY NIGHT...

.CORRECTION FOR ENDING TIME. 

.A LOW PRESSURE SYSTEM OVER THE MIDDLE MISSISSIPPI VALLEY WILL
LIFT NORTHEAST INTO THE GREAT LAKES REGION OVERNIGHT AND THEN
INTO SOUTHEAST CANADA ON WEDNESDAY. THE TRAILING SURFACE COLD
FRONT WILL CROSS THE APPALACHIANS WEDNESDAY AFTERNOON AND WILL
ADVANCE EASTWARD ACROSS THE STATE WEDNESDAY EVENING. STRONG
SOUTHERLY WIND GUSTS ARE EXPECTED WELL IN ADVANCE OF THE FRONT.
THEN A LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL
ACCOMPANY THE FRONT AS IT PUSHES EAST THROUGH CENTRAL NC
WEDNESDAY EVENING...WITH LOCALLY DAMAGING WINDS POSSIBLE WITH THE
STRONGER STORMS. THE SOUTHERLY WINDS WILL TURN SHARPLY WESTERLY
BEHIND THE FRONT WEDNESDAY EVENING...WITH WINDY CONDITIONS
PERSISTING INTO THE EARLY MORNING HOURS.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-301000-
/O.EXT.KRAH.WI.Y.0001.130130T1700Z-130131T0900Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1006 PM EST TUE JAN 29 2013

...WIND ADVISORY NOW IN EFFECT FROM NOON WEDNESDAY TO 4 AM EST
THURSDAY...

* LOCATION...ALL OF CENTRAL NORTH CAROLINA

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...WINDS WILL INCREASE RAPIDLY MIDDAY WEDNESDAY AND WILL 
  REMAIN STRONG THROUGHOUT THE EVENING...DIMINISHING WEDNESDAY 
  NIGHT. 

* IMPACTS...THE STRONG WINDS MAY BLOW DOWN TREES AND POWER 
  LINES. LOOSE AND UNSECURED OUTDOOR OBJECTS WILL BE TOSSED 
  AROUND BY WINDS OF THESE MAGNITUDES. STRONG WINDS WILL MAKE 
  HANDLING OF VEHICLES...ESPECIALLY HIGH PROFILE VEHICLES 
  DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
984 
WWUS72 KRAH 300929
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
429 AM EST WED JAN 30 2013

...WINDY CONDITIONS WILL DEVELOP BY THIS AFTERNOON AND CONTINUE
THROUGH EARLY TONIGHT...

SOUTH TO SOUTHWEST FLOW BETWEEN OFFSHORE HIGH PRESSURE AND A
STRONG FRONTAL SYSTEM APPROACHING FROM THE WEST WILL STEADILY
INCREASE THROUGH THE AFTERNOON. THE WIND WILL REMAIN STRONG UNTIL
THE COLD FRONT...AND ACCOMPANYING BAND OF SHOWERS WITH LOCALLY
STRONGER AND POSSIBLY SEVERE WIND GUSTS...CROSS THE REGION EARLY
TONIGHT.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-302130-
/O.CON.KRAH.WI.Y.0001.130130T1700Z-130131T0900Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
429 AM EST WED JAN 30 2013

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 AM EST
THURSDAY...

* LOCATION...ALL OF CENTRAL NORTH CAROLINA

* WINDS...SUSTAINED SOUTHERLY WINDS BETWEEN 20 AND 25 MPH WILL
  GUST FREQUENTLY BETWEEN 30 AND 40 MPH...WITH OCCASIONAL PEAK
  GUSTS TO AROUND 45 MPH.

* TIMING...WINDS WILL STEADILY INCREASE THROUGH THE AFTERNOON AND
  REMAIN STRONG THROUGH EARLY TONIGHT.

* IMPACTS...THE STRONG WINDS MAY BLOW DOWN TREES AND POWER 
  LINES. LOOSE AND UNSECURED OUTDOOR OBJECTS WILL BE TOSSED 
  AROUND BY WINDS OF THESE MAGNITUDES. STRONG WINDS WILL MAKE 
  HANDLING OF VEHICLES...ESPECIALLY HIGH PROFILE VEHICLES 
  DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MWS
403 
WWUS72 KRAH 302034
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
334 PM EST WED JAN 30 2013

...VERY WINDY CONDITIONS WILL CONTINUE THROUGH THIS EVENING...

SOUTHERLY WINDS AHEAD OF A STRONG COLD FRONT WILL CONTINUE TO BE
STRONG AND GUSTY UNTIL THE COLD FRONT PASSES THIS EVENING. 

NCZ007>011-021>028-038>043-073>078-083>086-088-089-310845-
/O.CON.KRAH.WI.Y.0001.000000T0000Z-130131T0900Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
334 PM EST WED JAN 30 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY...

* LOCATION...ALL OF CENTRAL NORTH CAROLINA

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...WINDS WILL STEADILY INCREASE THROUGH THE LATE AFTERNOON
  AND REMAIN STRONG THROUGH THE EVENING. THE WINDS ARE EXPECTED TO
  DIMINISH AFTER THE COLD FRONT MOVES THROUGH THE REGION... AND
  THE WIND ADVISORY MAY BE CANCELED AROUND MIDNIGHT. 

* IMPACTS...THE STRONG WINDS MAY BLOW DOWN TREES AND POWER 
  LINES. LOOSE AND UNSECURED OUTDOOR OBJECTS WILL BE TOSSED 
  AROUND BY WINDS OF THESE MAGNITUDES. STRONG WINDS WILL MAKE 
  HANDLING OF VEHICLES...ESPECIALLY HIGH PROFILE VEHICLES 
  DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
476 
WWUS72 KRAH 310907
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
407 AM EST THU JAN 31 2013

...WIND ADVISORY HAS EXPIRED...

.WINDS ARE SUBSIDING THIS MORNING...AND THE WIND ADVISORY HAS
BEEN ALLOWED TO EXPIRED.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311015-
/O.EXP.KRAH.WI.Y.0001.000000T0000Z-130131T0900Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
407 AM EST THU JAN 31 2013

...WIND ADVISORY HAS EXPIRED...

WINDS ARE SUBSIDING A BIT THIS MORNING...AND THE WIND ADVISORY
HAS BEEN ALLOWED TO EXPIRED. WINDS WILL INCREASE AGAIN THIS
AFTERNOON...THOUGH NOT AS STRONG...WITH GUSTS TO AROUND 30MPH
POSSIBLE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 29, 9:54 PM EST, 1 minute earlier.

Area forecast discussion, Jan 29, 9:54 PM EST, 1 minute before
AREA FORECAST DISCUSSION...CORRECTION FOR WIND ADVISORY
NATIONAL WEATHER SERVICE RALEIGH NC
954 PM EST TUE JAN 29 2013

.SYNOPSIS...
WARM SOUTHWEST FLOW...AROUND OFFSHORE HIGH PRESSURE...WILL STEADILY
INCREASE IN ADVANCE OF A STRONG COLD FRONT THAT WILL CROSS THE
CAROLINAS WEDNESDAY EVENING.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 954 PM TUESDAY...

STRENGTHENING SOUTHERLY FLOW AHEAD OF THE HIGH AMPLITUDE TROUGH AND
ATTENDANT STRONG SFC COLD FRONT EXTENDING THROUGH THE NATIONS
MID-SECTION WILL RESULT IN AN INCREASE OF DEEP LAYER MOISTURE OVER
THE AREA OVERNIGHT. THE EXTENSIVE FETCH OF 200 PERCENT OF NORMAL
PWATS EXTENDING FROM THE NORTHERN GULF INTO SOUTHERN CANADA
WILL SPREAD EAST OF THE APPALACHIANS BY THE MORNING...PROVIDING
A DENSE CANOPY OF CLOUDS OVER THE AREA TONIGHT. THESE CLOUDS AND A
STEADY 5KT SOUTHERLY BREEZY WILL RESULT IN MILD OVERNIGHT
TEMPERATURES IN THE UPPER 50S TO LOWER 60S.

MAY SEE A STRAY SHOWER OR TWO CROSS THE WESTERN PIEDMONT...MAINLY
AFTER MIDNIGHT...THOUGH BULK OF SHOWER ACTIVITY WILL REMAIN WELL
WEST OF THE REGION.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 954 PM TUESDAY...

...A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF CENTRAL NC FOR
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...

STILL SOME CONCERN ABOUT SEVERE POTENTIAL WEDNESDAY AFTERNOON INTO
THE EVENING HOURS. ALSO...STRONG GRADIENT WINDS WILL BRING A
POTENTIAL FOR WIND GUSTS 35-45 MPH LATE WEDNESDAY
MORNING...PERSISTING WELL INTO WEDNESDAY NIGHT.

FIRST ITEM...STRONG SURFACE WINDS. A DEEP SURFACE LOW WILL LIFT INTO
SOUTHERN ONTARIO WED WHILE A DECENT SURFACE HIGH REMAINS ANCHORED
OFF THE SE U.S. COAST. THIS WILL RESULT IN A TIGHTENING SURFACE
PRESSURE GRADIENT DURING THE DAY WINDS...CREATING SLY WINDS 15-25
MPH SUSTAINED. PER GFS AND NAM BUFKIT SOUNDINGS...WINDS AT THE TOP
OF THE MIXED LAYER 45-50KTS BY MID DAY. IN FACT...50KTS WINDS ABOUT
1000-1500FT ABOVE THE SURFACE PROJECTED BY LATE IN THE DAY THROUGH
THE EVENING HOURS. THIS SUGGEST SURFACE WIND GUSTS 40-45 KTS HIGHLY
PROBABLE. AS SUCH...HAVE POSTED A WIND ADVISORY FOR ALL OF CENTRAL
NC BEGINNING AT NOON ON WEDNESDAY AND CONTINUING THROUGH 4AM
WEDNESDAY NIGHT.

SEVERE THREAT...WIND FIELD FIELD ALOFT QUITE IMPRESSIVE AND
SUPPORTIVE OF DAMAGING WIND GUSTS IF CONVECTION WERE TO OCCUR. DUE TO
EXPECTED STRONG FORCING IMMEDIATELY AHEAD AND ALONG THE SURFACE COLD
FRONT....EXPECT BAND OF SHOWERS AND ISOLATED THUNDER TO OCCUR IN THE
WESTERN PIEDMONT CLOSE TO SUNSET. WHILE CENTRAL NC IN THE FAVORED
RIGHT ENTRANCE REGION OF UPPER JET...SUPPLYING PLENTY OF LIFT...BEST
MID-UPPER LEVEL DYNAMICS ASSOCIATED WITH THE S/W CROSS WELL NW OF
OUR REGION...LIMITING MID LEVEL LAPSE RATES. IN ADDITION...LOW LEVEL
INSTABILITY APPEARS TO BE LACKING IN SPITE OF SURFACE TEMPS IN THE
70S AND DEWPOINTS IN THE UPPER 50S AND LOWER 60S. THE LATEST NAM
DOES HINT AT A NARROW CORRIDOR OF MODEST INSTABILITY WED AFTERNOON
ACROSS THE WESTERN PIEDMONT WITH MUCAPE 300-600 J/KG. FORECAST
HODOGRAPHS...NOT SURPRISING...DEPICT A NICE LONG CURVE IN THE LOWEST
3KM...TRANSLATING TO STORM RELATIVE HELICITY (SRH) ON THE ORDER OF
400-600 M2/S2 LATE WED-WED EVENING. THUS...POTENTIAL DOES EXIST FOR
CONVECTION THAT EXIST TO TRANSFER STRONG WINDS TO THE SURFACE
RESULTING IN LOCALIZED DAMAGING WINDS. DUE TO THE HELICITY...COULD
SEE SOME VERY SHALLOW ROTATION IN THE STRONGER SHOWERS...OR ALONG
THE BAND OF SHOWERS IMMEDIATELY AHEAD OF THE FRONT. THIS SCENARIO
MAY CAUSE BRIEF SPIN UPS (GUSTNADOES?) ALONG THE FRONTAL BAND OF
SHOWERS. THIS SEVERE THREAT APPEARS GREATEST ACROSS THE WEST (WEST
OF HIGHWAY 1) BETWEEN THE HOURS OF 3 PM AND 9 PM.

OTHERWISE...LOW STRATUS WILL SLOWLY LIFT INTO A SCATTERED-BROKEN
STRATOCU DECK BY LATE MORNING MOST LOCATIONS. EXCEPTION WILL BE THE
WESTERN-SOUTHERN PIEDMONT WHERE STRATUS DECK MAY LINGER WELL INTO
THE AFTERNOON. THIS CLOUD DECK MAY HAVE SOME AFFECT ON MAX TEMPS.
THICKNESSES WED AFTERNOON REMAIN INT EH 1370S. THUS...EXPECT ANOTHER
AFTERNOON OF WELL ABOVE NORMAL TEMPS. SOME MOS GUIDANCE SUGGEST
TEMPS NEAR 80 IN THE SE. WHILE THIS IS PLAUSIBLE...BELIEVE THAT
THERE WILL BE ENOUGH CLOUD COVERAGE TO AFFECT TEMPS. FAVOR TEMPS IN
THE LOWER 70S NW TO UPPER 70S SE. MAX TEMPS IN THE WEST STAND BETTER
CHANCE OF BEING AFFECTED BY CLOUDS AND SCATTERED SHOWERS...RESULTING
IN SLIGHTLY COOLER TEMPS.

SEVERE THREAT WILL DIMINISH AFTER 9 PM AS FRONT WORKS ITS WAY EWD.
HOWEVER...NAM BUFKIT SOUNDINGS SUGGEST STRONG MIXING BEHIND THE
FRONT WITH GUSTS 30-40KTS HIGHLY PROBABLE...CAPTURING THE STRONG
POST-FRONTAL WESTERLY WINDS DURING THE LAST FEW HOURS OF THE
ADVISORY. STRONG CAA WILL COMMENCE AFTER MIDNIGHT ALONG WITH
CLEARING SKIES WEST TO EAST.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 115 PM TUESDAY...

COLD AIR ADVECTION WILL BE WELL UNDERWAY WITH CLEARING AND BREEZY
CONDITIONS THURSDAY. HIGHS WILL RANGE UP TO 25 DEGREES COOLER THAN
WEDNESDAY...BUT STILL SEASONABLE IN THE UPPER 40S TO LOW...PERHAPS
SOME MID 50S. A REINFORCING SHOT OF COLDER ARCTIC AIR WILL PLUNGE
SOUTHEAST THURSDAY NIGHT AS HIGH PRESSURE BUILDS SOUTH OUT OF THE
MIDWEST INTO THE TENNESSEE VALLEY. HIGHS FRIDAY WILL STRUGGLE TO
REACH THE MID AND UPPER 40S AFTER MORNING LOWS AROUND 30.

AT THIS POINT WE WILL BE NEAR THE BASE OF A LONG WAVE TROF OVER THE
EASTERN CONUS FOR THE WEEKEND AND ANOTHER MOISTURE-LIMITED MID LEVEL
SHORT WAVE IN THE UPPER NORTHWEST FLOW WILL SKIRT NORTH OF THE AREA
SATURDAY NIGHT. WILL SEE SOME INCREASING MID CLOUDINESS...MAINLY
ACROSS THE NORTH ON SATURDAY...WITH THE POTENTIAL FOR SOME VERY
LIGHT SHOWERS NEAR THE VIRGINIA BORDER ACCOMPANYING THE SHORT WAVE
EARLY SATURDAY NIGHT. HIGHS SATURDAY WILL BE IN THE MID 40S
NORTHWEST TO LOWER 50S IN THE SOUTHEAST...AND LOW LEVEL THICKNESSES
WOULD SUPPORT RAIN SHOWERS SATURDAY NIGHT WITH MINS FALLING BELOW
FREEZING AFTER MIDNIGHT. MOSTLY CLEAR AND COOL AGAIN SUNDAY WITH
HIGHS A COUPLE OF DEGREES EITHER SIDE OF 50.

WEAK HIGH PRESSURE MIGRATING ACROSS THE MID ATLANTIC WILL INDUCE A
MILD WARM-UP ON MONDAY AHEAD OF OUR NEXT POTENTIALLY SIGNIFICANT
SYSTEM TENTATIVELY SCHEDULED TO ARRIVE MONDAY NIGHT OR TUESDAY.
MONDAYS HIGHS WILL BE MOSTLY IN THE MID 50 RANGE AFTER A MORNING LOW
NEAR 30. THIS SYSTEM MONDAY NIGHT IS PERHAPS THE LAST OF THESE COOL
NORTHWEST FLOW SHORT WAVES AS WE WILL GRADUALLY TRANSITION TOWARDS A
WARMER LONG WAVE EASTERN CONUS RIDGE PATTERN NEXT WEEK. AT THIS
POINT WILL INTRODUCE LOW CHANCE POPS IN THE MONDAY NIGHT-TUESDAY
TIME FRAME PENDING BETTER CONFIDENCE ON THE TIMING AND AMPLITUDE OF
THE SYSTEM. TUESDAYS HIGHS WOULD BE SIMILAR TO MONDAY...PERHAPS A
TOUCH COOLER...MAINLY LOW AND MID 50S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 700 PM TUESDAY...

CURRENT VFR CONDITIONS ARE EXPECTED TO DETERIORATE AFTER 03Z AS LOW
STRATUS IS EXPECTED TO DEVELOP AFTER 03Z. THERE COULD ALSO BE SOME
PATCHY FOG...ALTHOUGH AM NOT EXPECTING TOO MUCH IN THE WAY OF
VISIBILITY RESTRICTIONS AS THERE WILL BE A STEADY SOUTHERLY BREEZE
THROUGH THE OVERNIGHT HOURS. THE LOW STRATUS IS EXPECTED TO
GRADUALLY LIFT INTO A SCATTERED/BROKEN STRATOCU DECK ACROSS THE
COASTAL PLAIN...SANDHILLS AND EASTERN PIEDMONT BY LATE WEDNESDAY
MORNING. FURTHER WEST (KINT/KGSO)...CIGS MAY REMAIN FAIRLY LOW AHEAD
OF AN APPROACHING COLD FRONT. STRONG SOUTHERLY WINDS ARE EXPECTED
AHEAD OF THIS COLD FRONT...WITH GUSTS UP 35 KNOTS POSSIBLE. ALSO...A
BAND OF HEAVY SHOWERS AND ISOLATED THUNDER WILL ACCOMPANY THIS
FRONT AND IT SHOULD APPROACH THE WESTERN PIEDMONT (KINT/KGSO)
BETWEEN 4PM AND 7PM...AND THEN CONTINUE TO MOVE EASTWARD THROUGH THE
EVENING/OVERNIGHT HOURS. EXPECT IFR CIGS/VSBYS IN VICINITY OF THESE
SHOWERS AND STORMS...WITH ISOLATED WIND GUSTS 40-50KTS. THERE COULD
BE SOME SCATTERED SHOWERS THAT DEVELOP EARLIER OUT AHEAD OF THE MAIN
BAND...BUT CONFIDENCE IS TOO LOW TO INCLUDE ANY MENTION IN THE TAF
AT THIS TIME.

OUTLOOK...ONCE THE LINE OF STRONG SHOWERS/STORMS MOVE EAST OF THE
AREA WEDNESDAY NIGHT AFTER MIDNIGHT...STRONG GUSTY WINDS WILL
CONTINUE BEHIND THE FRONT WITH GUSTS 25-35 KTS PROJECTED TO LINGER
UNTIL CLOSE TO DAYBREAK THU. SKIES WILL CLEAR FROM WEST TO EAST
AFTER MIDNIGHT...WITH CLEARING SKIES IN THE COASTAL PLAIN AROUND
DAYBREAK. THEN...A PROLONGED PERIOD OF VFR CONDITIONS ARE EXPECTED
TO PERSIST THROUGH THE WEEKEND.

&&

.CLIMATE...
THE FOLLOWING ARE RECORD HIGH AND RECORD HIGH MINIMUM TEMPERATURES
FOR WEDNESDAY...JANUARY 30TH:

GSO: 78 DEGREES (2002) AND 56 DEGREES (1947)
RDU: 80 DEGREES (2002) AND 61 DEGREES (1914)
FAY: 79 DEGREES (2002) AND 59 DEGREES (1939)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WIND ADVISORY FROM NOON WEDNESDAY TO 4 AM EST THURSDAY FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...TDH
NEAR TERM...CBL/WSS
SHORT TERM...CBL/WSS
LONG TERM...MLM
AVIATION...KRR/WSS
CLIMATE...MWS
Hazardous weather outlook, Jan 29, 7:31 PM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EST TUE JAN 29 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-310045-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
731 PM EST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG SOUTHERLY WINDS IN ADVANCE OF A STRONG COLD FRONT WILL
RESULT IN WINDY CONDITIONS WITH SUSTAINED WINDS BETWEEN 20 AND 25
MPH...WITH FREQUENT WIND GUSTS BETWEEN 30 TO 40 MPH THROUGHOUT THE
AFTERNOON. THESE STRONG WIND GUSTS COULD KNOCK DOWN TREE LIMBS AND
BLOW AROUND OUTDOOR OBJECTS.

ADDITIONALLY...A LINE OF SHOWERS ALONG AND JUST AHEAD OF THE COLD
FRONT WILL MOVE INTO THE WESTERN PIEDMONT DURING THE LATE
AFTERNOON AND WILL RACE EASTWARD ACROSS CENTRAL NC DURING THE
EVENING...EXITING THE AREA SHORTLY AFTER MIDNIGHT. LOCALLY
DAMAGING WIND GUSTS MAY ACCOMPANY THE HEAVIER SHOWERS. AN EMBEDDED
ISOLATED SEVERE STORM OR TORNADO MAY ALSO BE POSSIBLE.

FINALLY...STRONG GUSTY WINDS WILL PERSIST OVERNIGHT AS COLDER AIR
MOVES IN BEHIND THE COLD FRONT.

RESIDENTS OF CENTRAL NC ARE ENCOURAGED TO STAY UP TO DATE BY
MONITORING THE LATEST FORECASTS FROM THE NWS OR LOCAL MEDIA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

Nearby

Wind Advisories in North Carolina, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.